I would like to add to the suggestions of Robert M. Guthrie, MD, for lessening the risk of myopathy/rhabdomyolysis in patients who take statins (Item 97-5). When starting a statin, I test for vitamin D or thiamine deficiency and treat if necessary. Vitamin D deficiency causes a bland myopathy, so it makes sense to measure the 25(OH)vitamin D level before challenging the myocytes with a statin. Thiamine deficiency causes myocyte mitochondrial dysfunction. Patients at risk include the elderly, diabetics, and those on diuretics, the same individuals who receive the lion’s share of statins. An erythrocyte transketolase level will determine thiamine deficiency, or one could treat with thiamine 50 mg daily to prevent deficiency.
—Howard A. Grayson Jr, MD, Newington, Conn.
Screening for potential causes of myopathy should include a thyroid-stimulating hormone (TSH) determination. Hypothyroidism will cause both hyperlipidemia and myopathy, and all hyperlipidemia patients should have their TSH measured. Screening for the vitamin disorders is an interesting idea; I don’t know whether or not this is cost-effective. Patients and clinicians must remember that statin myopathy is rare, usually 0.1%-0.3% of patients on statins; incidence may rise to 0.5% at 80-mg doses.
—Robert M. Guthrie, MD (98-16)